Friday, 20 Sep 2019

You are here

Cancer Therapies Inducing Immune-Related Adverse Events (irAEs)

Recent shifts in the cancer treatment paradigm towards immune therapies has led to wide implementation of the novel immune check point inhibitors (ICI) in the treatment of multiple types of advanced cancer.

While being quite effective in oncology, these checkpoint inhibitors have led to the emergence of a quite unique spectrum of rheumatologic conditions presented under the umbrella of immune-related adverse events (irAEs).

A single-center prospective observational study was designed to evaluate and characterize irAEs and patients on ICI and to assess for association with treatment response and patient survival.

Out of 636 patients treated with PD-1, PD-L1 and CTLA-4 for predominantly melanoma, NSCLC and renal carcinoma 43% experienced irAEs. Dermatological manifestations, along with GI, endocrine and rheumatic were amongst the most common irAEs.

65% of tumor treatment responders along with 56% of stable patients experienced at least one irAE comparing to 24% in non-responder group.

Most irAEs were observed in patients receiving sequencial (68%) and combined (65.6%) ICI therapy. Significantly better survival rates were observed in patient who experienced at least one irAE with median survival of 1169 days vs 24 days, p <0.000. no difference was observed in regards to organ system manifestations.

In summary, irAEs in cancer therapies showed to be strongly associated with overall survival and better tumorous response. Authors suggest multidisciplinary approach, including rheumatologist on as needed basis to maintain full benefit if ICI treatments.

 

Disclosures: 
The author has no conflicts of interest to disclose related to this subject

Add new comment

More Like This

Checkpoint Inhibitors: Who Gets Myocarditis?

The usual risk factors for myocarditis may not apply to who gets it while on immune checkpoint inhibiting cancer drugs, an FDA adverse event database suggested.

NSAIDs Mediate Cardiovascular Risk in OA

NSAIDs have been linked to an increased risk of cardiovascular disease, but does this also hold for osteoarthritis (OA) patients.

Tofacitinib Gets a New Boxed Warning for Blood Clots and Death with Higher Doses

The U.S. Food and Drug Administration has approved new warnings about an increased risk of blood clots and of death with the 10 mg twice daily dose of tofacitinib (Xeljanz, Xeljanz XR), which is used in patients with ulcerative colitis. 

EHR-Related Adverse Events Usually Involve Medications

Concerns about the unintended risks inherent in electronic health records (EHR) by analysis of EHR–related harms identified from large database of malpractice suits and claims; they found that EHR related adverse events exist, and may be associated with an severe harms and uncommonly, death.

Methotrexate Use Not Linked to Interstitial Lung Disease in RA

People with rheumatoid arthritis have a significant risk of developing interstitial lung disease (RA-ILD), yet there is often a question as to whether methotrexate (MTX) exposure can cause or worsen ILD.  A controlled cohort study suggests that MTX use is not associated with an increased risk of RA-ILD and instead, there is evidence suggesting MTX use may delay the onset of ILD.